Idaho, 2009

Tornado in Idaho, April 8, 2009

April 8, 2009 · NWS PIH · 1 event in 1 county or zone

An F0 tornado was reported 3 miles southwest of Burley. The tornado caused no damage and was on the ground for 5 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

An F0 tornado was reported 3 miles southwest of Burley. The tornado caused no damage and was on the ground for 5 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 8, 9:14 AM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 8, 9:14 AM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1014 AM MDT WED APR 8 2009

.UPDATE...THE LOW PRESSURE SYSTEM IS CROSSING THROUGH WENDOVER
NEVADA AT THE MOMENT AND THE JET STREAM WINDS ON THE SOUTH AND
EAST SIDE OF THE LOW ARE MOVING FURTHER AWAY FROM IDAHO. ISOLATED
THUNDERSTORMS HAVE DEVELOPED THIS MORNING NEAR BURLEY AND ARE
EXPECTED ON THE BACK SIDE OF THE LOW OR WEST SIDE OF THE STATE THIS
AFTERNOON AS WELL. VERTICAL WIND SHEAR TO SUPPORT UPDRAFTS FOR
SMALL HAIL WILL BE MOST FAVORABLE THIS AFTERNOON OVER THE EASTERN
HIGHLANDS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. AREAL COVERAGE
OF THUNDERSTORMS THIS AFTERNOON WAS TONED DOWN IN THE FORECAST.
SURFACE WINDS WERE ADJUSTED AS WELL SINCE BREEZY SOUTH WINDS
DEVELOPED THIS MORNING FROM ABOUT MALAD TO IDAHO FALLS AND WILL
BECOME BREEZY AND WESTERLY LATER THIS AFTERNOON ACROSS THE SOUTH
CENTRAL HIGHLANDS WITH THE LOW MOVING EAST. RS

&&

.PREV DISCUSSION... /ISSUED 324 AM MDT WED APR 8 2009/

SHORT TERM...TODAY THROUGH SATURDAY MORNING. LATEST IR SATELLITE
IMAGERY SHOWS CLOSED LOW HAS COME ASHORE ACROSS CENTRAL CA AND
ASSOCD MOISTURE IS STREAMING NORTHWARD INTO SERN ID IN THE FORM OF
HIGH CLOUDS. RAIN/SNOW SHOWERS ARE ALSO BEING REPORTED OVER MUCH
OF NRN CA. NOT MUCH CHANGE TO FORECAST AS ECMWF/GFS/NAM
HIGHLIGHTING SHOWERY TYPE PRECIP COMMENCING THIS AFTN ACROSS
FORECAST AREA. IN ADDITION...INHERENT INSTABILITY ASSOCD WITH POOL
OF COLD AIR DUE TO APPROACHING CLOSED LOW WILL KICK OFF SOME NON-
SEVERE TSTMS THIS AFTN. CLOSED LOW WILL CONTINUE TO INFLUENCE OUR
WX THROUGH THUR AFTN CAUSING SCATTERED SHOWERS FOR MOST REGIONS
..WITH A CONTINUED CHC FOR AFTN TSTMS THUR FOR THE UPPER SNAKE
HIGHLANDS. CLOSED LOW EXITS ID THUR AFTN BUT WITH SMALL
DISTURBANCES CONTINUING TO MOVE OVER AREA...NOT MUCH RELIEF FROM
CONTINUED SCATTERED SHOWERS. OVERALL FLOW BECOMES SOMEWHAT SPLIT
FRI NIGHT AS SWLY UPPER FLOW OVER ID CONTINUES TO BRING IN
SHORTWAVES...WITH A CHC FOR MORE TSTMS FRI AFTN. THROUGHOUT
FORECAST PERIOD...SNOW LEVELS WILL FLUCTUATE FROM 6500 TO 7500 FT
THUS SOME SNOW ACCUMULATIONS ABOVE THOSE LEVELS IS POSSIBLE.
CURRENT THINKING IS UP TO 5 INCHES OVER SAWTOOTHS AND 4 INCHES
OVER WASATCH...WELL BELOW WARNING CRITERIA. TEMPS EXPECTED TO BE
NEAR NORMAL WITH HIGHS FOR MOST AREAS IN MID-50S TO LOW-60S AND
LOWS IN MID-30S. RENWICK

LONG TERM...SATURDAY THROUGH WEDNESDAY. BOTH GFS AND ECMWF
CONSISTENT WITH A SPLIT FLOW TROF OVER THE GREAT BASIN ON SATURDAY.
WITH SE ID IN THE GAP BETWEEN THE NORTHERN AND SOUTHERN STREAMS...
WILL MAINTAIN THE MODERATE POPS. NOT EXPECTING MUCH PRECIP WITH THE
LACK OF UPPER SUPPORT. BOTH MODELS MOVE AN UPPER RIDGE INTO THE NW
US ON SUNDAY...SO HAVE REMOVED POPS IN THE VALLEY LOCATIONS. PRECIP
CHANCES INCREASE OVERNIGHT SUNDAY AS A FAIRLY HIGH AMPLITUDE UPPER
TROF MOVES INTO THE PAC NW. THE GFS IS A LITTLE FASTER THAN THE
ECMWF. BY TUE...THE TWO MODELS DEPART. THE GFS HAS A LOW OVER SE
OR...WHILE THE ECMWF DEVELOPS A DEEP CLOSED LOW OVER CEN CA. THIS
EVENTUALLY BECOMES A CUTOFF LOW OVER SRN NV BY WED MORN. THE GFS
MAINTAINS AN OPEN TROF DIRECTLY OVER THE FCST AREA. WILL JUST
CONTINUE WITH NEAR CLIMO POPS FROM MON THRU WED DUE TO THE MODEL
UNCERTAINTY. HEDGES

AVIATION...AN UPPER CLOSED LOW SYSTEM IS EXPECTED TO MOVE ACROSS
THE REGION TODAY. SCATTERED SHOWERS WILL MOVE INTO THE AREA MAINLY
THIS AFTN AND EVE. A FEW TSTMS ARE ALSO POSSIBLE THIS AFTN AND EARLY
EVE. CIGS/VIS SHOULD REMAIN VFR TODAY...BUT CIGS WILL FALL BELOW VFR
TONIGHT AS THE COOLER AIR MOVES INTO THE AREA. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 8, 5:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT WED APR 8 2009

IDZ017>025-031-032-091200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MDT WED APR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE SYSTEM WILL MOVE IN TODAY CAUSING SHOWERS ACROSS GEM
STATE. SNOW EXPECTED AT ELEVATIONS ABOVE 6500 TO 7500 FEET WITH
POSSIBLE ACCUMULATINOS OF 4 TO 5 INCHES OVER SAWTOOTH AND WASATCH
MOUNTAINS. RAINFALL EXPECTED AT LOWER ELEVATIONS.  INSTABILITY
WILL ALSO INCREASE TODAY CAUSING ISOLATED THUNDERSTORMS ACROSS THE
REGION. MAIN CONCERN WITH STORMS WILL BE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND FRIDAY
AFTERNOON IN RESPONSE TO SLOW MOVING AREA OF LOW PRESSURE AND
SHORTWAVES MOVING THROUGH MEAN FLOW. NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Apr 8, 11:35 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1235 PM MDT WED APR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             SW STANLEY              44.21N 114.94W
04/08/2009  E2.0 INCH        CUSTER             ID   TRAINED SPOTTER

            ESTIMATED 1.5-2 INCHES - STILL SNOWING AS OF 1230PM MDT

&&

JKEYES

The radar

The Pocatello radar (KSFX), 115 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cassia

When
April 8, 12:00 PM MST to 12:05 PM MST
Where
Cassia County, 3 mi SW of Burley to 2.25 mi SW of Burley
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
42.499, -113.822

An F0 tornado was reported 3 miles southwest of Burley. The tornado caused no damage and was on the ground for 5 minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyThe tornado archive for Idaho, 2009Warnings in Idaho, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167954.